Tennessee, 2019

High Wind in Tennessee, January 19, 2019

January 19, 2019 · NWS MRX · 2 events in 2 counties and zones

Mountain wave wind acceleration was noted in the lee of the Southern Appalachians as a deepening low pressure system moved northeast across the region. A very strong low level jet accompanied the strong system.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Mountain wave wind acceleration was noted in the lee of the Southern Appalachians as a deepening low pressure system moved northeast across the region. A very strong low level jet accompanied the strong system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 19, 4:02 AM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Jan 19, 4:02 AM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
402 AM EST Sat Jan 19 2019

.SHORT TERM...(Today through Sunday)...

A very complicated short-term forecast period with heavy rainfall
today with the possibility of localized flooding. Strong winds will
develop across the area ahead of the system today with a high wind
warning for the mountains. A few thunderstorms will also be possible
this afternoon with the possibility of a stronger storm or two with
gusty winds. Then as a cold air rushes in, snow will be possible
late tonight into Sunday morning with accumulations of 1-3 inches
across the higher elevations of the east Tennessee and southwest
Virginia mountains that summarize the short-term forecast period
for further details see the paragraphs below.

Upper level trough is currently moving out of the southern Plains
into the Lower Mississippi River Valley. At the surface, a low is
currently located along the OK/AR line with a warm front extending
to the west across MS/AL/GA. Current radar imagery, indicates
widespread showers with a few embedded thunderstorms ahead of the
main system in association with the strong warm advection across W
TN, N MS, and N AL. This activity is forecast to move into
southwestern portions of the forecast area just before sunrise. Low-
level southerly winds ahead of the approaching system will create a
mountain wave event with gusts in the high terrain and foothills up
to 60-70 mph at time today. The wind direction will lead to
downsloping across portions of NE TN and SW VA and will delay the
onset of precipitation until later this afternoon for these
locations. Moisture advection will be impressive with PW values
soaring into the 0.9-1.2 inch range later today. These values are
around the 90th- to maximum values observed for mid to late January.
Storm total rainfall amounts will range from 1-2 inches with some
locally higher amounts. These values are a bit below the 3 hour
Flash Flood Guidance values and have held off on a Flood Watch for
now. Although, do expect some areas of localized flooding.

The strong low-level temperature and moisture advection will push
the warm front northward today bringing southern portions of the
forecast area into warm sector. Model soundings indicate some weak
instability in these areas with surface dewpoints climbing into the
mid to upper 50s. Storms that do form in the warm sector could
dynamically bring down strong winds just above the surface leading to
locally damaging wind gusts. Although. confidence is rather low with
this scenario due to the limited instability with the overly
saturated atmosphere.

Much colder air will advect in behind the front tonight. Model
soundings indicate that the upper and mid levels will dry out as the
main upper level trough lifts out to the northeast. A textbook
northwesterly flow will setup behind the departing system.
Saturations will reach up to around -8 to -10 degree Celsius on the
lower end of the dendritic growth zone and expect the main
precipitation type will be snow. The best lift, moisture, and cold
air will be around the 09-15z timeframe on Sunday. Snowfall amounts
of 1-3 inches will be possible across the higher elevations of the
east Tennesse and southwest Virginia Mountains with 0.5-1 inch
across the northern Cumberland Plateau and lower elevations of
southwest Virginia, and a dusting possible across the central and
northern Tennessee Valley. In addition to the snow, strong
northwesterly winds will reduce wind chills below zero across the
higher elevations and a wind chill advisory may be needed in later
forecast issuances for the east Tennessee Mountains. In the majority
of the valley, winds chills will be in the teens. Highs on Sunday
will be bitterly cold with most locations remaining below freezing
all day with highs in the mid 20s to low 30s.

.LONG TERM...(Sunday Night through Saturday)...

The longterm period starts off with building surface high
pressure moving out of the northwest with strong troughing across
the eastern CONUS. With northwest flow aloft, some light snow
flurries still remain possible across the higher terrain Sunday
night into Monday morning. Temperatures Sunday night will likely
be very cold. With strong arctic high pressure in place, 850mb
temperatures are progged to drop to around -10 to -20 degrees C.
This will likely send surface temperatures into the single digits
to teens across the majority of the area.

For the beginning of the week, the area will be between systems with
the next system across the Intermountain west by 00Z Tuesday. Upper
level ridging will develop across the midsection of the country
bringing drier and clearer weather to the area. Temperatures Monday
and Monday night will likely be below average. Winds begin to back
toward the Southwest Tuesday ahead of a deep positively tilted mid
to upper level trough that will advect a warmer and wetter airmass.
Lee cyclogenesis will develop a surface low late Monday night and by
Tuesday night this low will be located in the Great Lakes.  A cold
front associated with this surface low will traverse the Midsouth
Tuesday night before slowing as it approaches the MRX area.  Upper
level divergence across the Southeast will aid in weak cyclogenesis
along the boundary Wednesday. Increasing chances of rainfall look
likely by Tuesday night into Wednesday. Some of the rainfall could
become heavy as surface convergence increases along the front, and
with PWAT values in excess of 1.0 inches.

Models begin to diverge with the exiting system Wednesday night and
Thursday.  As of the latest 00Z suite of guidance, the GFS places a
surface low across the Delmarva region by 12z Thursday, while the
ECMWF has its surface low across the Carolinas.  The 00z GFS is far
removed from the GFS ensemble mean.  Further, the ECMWF has shown
low run-to-run consistency.  Given these trends, have used a model
blend for timing of precipitation ending. It is likely some residual
moisture will be left over behind the system as the cold air
arrives.  How much is left is still uncertain. Expect a change over
from rain to a rain-snow mix with low impacts at this time. Needless
to say, this is a low confidence forecast with many details yet to
figure out.

The region will be under the influence of deep cyclonic flow by the
end of the week and into next weekend.  Several disturbances
traveling in this cyclonic flow could impact the area with low end
chances of rain or snow.  Temperatures during this time look to be
below average.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             59  30  34  22 / 100  60  10   0
Knoxville McGhee Tyson Airport, TN  59  29  31  18 /  90  90  20   0
Oak Ridge, TN                       55  29  31  18 /  90  90  10   0
Tri Cities Airport, TN              54  29  30  11 /  90 100  40  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until 9 PM EST this evening for Cherokee-Clay.

TN...Wind Advisory until 9 PM EST this evening for East Polk-Johnson-
     Northwest Carter-Southeast Carter-Unicoi.

     High Wind Warning until 9 PM EST this evening for Blount Smoky
     Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains-
     Southeast Greene-Southeast Monroe.

VA...Wind Advisory until 9 PM EST this evening for Russell-Wise.

&&

MA/AD
Hazardous weather outlook, Jan 19, 4:12 AM EST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
412 AM EST Sat Jan 19 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-200915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
412 AM EST Sat Jan 19 2019 /312 AM CST Sat Jan 19 2019/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

Patchy dense fog will be possible this morning through 9 AM with
some locations experiencing visibilities below one mile. Please
exercise extra caution while driving.

Widespread rainfall of 1-2 inches with locally higher amounts
will lead to localized areas of flooding. Turn around don't drown.

Strong winds will develop today ahead the approaching system. A
high wind warning has been issued for the mountains and foothills
with a wind advisory across portions of southwest Virginia and
southwest North Carolina. Gusts of up to 65 mph are possible in
the warning area with gusts up to 45 mph possible in the advisory
area.

A few strong storms will also be possible, generally south of
Interstate 40. A few of these storms could produce locally
damaging wind gusts this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Rain will change to snow early Sunday morning. Light snow
accumulations of 1 to 3 inches are expected over the far eastern
Tennessee and southwest Virginia Mountains. Snowfall of 1/2 to 1
inch are possible across the Plateau counties and lower elevations
of southwest Virginia.

Bitterly cold temperatures and brisk northwest winds may produce
low wind chill values on Sunday night and Monday morning, mainly
in the higher terrain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Anderson

When
January 19, 5:15 AM EST
Where
Anderson forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.118, -84.198 (the zone’s center; the record gives no point)

A 59 mph wind gust was recorded at the Camp Creek wind tower two miles south of Camp Creek.

High Wind, Southeast Greene

When
January 19, 11:45 AM EST
Where
Southeast Greene forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

A 68 mph wind gust was recorded at the Camp Creek wind tower two miles south of Camp Creek.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798754, 798756.